Thursday, 26 October 2017

My Week on Beta Blockers



Last week, the stress was just too much and my poor resting heart rate was going absolutely nuts; not quite so nuts as it did after having Miss. L, but nuts enough to frighten the living daylights out of me. No one wants a racing heart when the most exertion they've had is drinking a cup of tea.

I'm not a big fan of visiting the Doctor's surgery and, truth be told, I would rather take a chance than willingly go and get checked out, but given it was my heart rate that was causing concern, I relented and got an emergency appointment. Sadly, it was with the duty doctor who doesn't have the benefit of knowing me, but she was very nice and listened.


We came to the mutual conclusion (well, I told her) that it was most likely anxiety and she prescribed me a course of beta blockers (propranolol) which I was to take twice a day for two weeks and given my age a referral for an ECG. I left feeling a little reassured that I wasn't completely nuts, well no more than usual, and just a little bit concerned about the medication. The very word, beta blockers, is quite frankly, a little scary to me.

Anyway, fears aside, I popped to the chemist, got the prescription made up, brought it home and dutifully followed the doctor's orders, as you do.

Voila! Awesome stuff, my heart rate was back to normal in no time. The following morning it was a little high, but slowed down after the next dose. However, I felt really breathless and really quite dizzy, to the point of almost fainting. At this point my reservations about the medication returned. I'm not a fan of fainting, I did enough of that in my teens, it wasn't pleasant then and as an adult it's even worse. Anyway, I kind of skipped them for a day and did a little research.

Google is such a good friend isn't it? I checked online and read lots of stories from normal people just like me who had been taking Propranolol for anxiety successfully and decided to persist. Oh how I wish I hadn't!

The issue for me is the long list of side effects. I already take a low dose of anti-depressants and generally manage very well, but the beta blockers can also cause depression and anxiety. If the GP I'd seen had explained this, I would have declined the darn things in the first place, however, she didn't and I have spent days on a roller coaster of extreme emotions. Now I realise that I am on an emotional roller coaster ride anyway, but the severity of the extremes has been terrifying. Thankfully, I have the amazing Martyn, who was at the end of the phone to tell me I was being a 'd^&k' and not to do anything stupid. I also experienced more anxiety, having to ask another friend over to walk the dog with me because suddenly the outside world was a terrifying place, plus I was so breathless, I wasn't sure I wouldn't just collapse in a heap.

In short, beta blockers are not a friend of mine. Thankfully, I managed to get along to see my own GP and she has taken me straight off them. I don't blame the other doctor, she did what she thought was best and for many people they do work, they're just not for me. I'm sure I'll be up and down emotionally for a while, I wouldn't be human if I weren't, but I have some super close friends who are looking out for me (thank you boys) and I have the best therapeutic tool in the world, my blog.

Bear with me for a bit, normal service will resume, maybe not this week, but soon.


Brilliant blog posts on HonestMum.com
JakiJellz

13 comments:

  1. I was also prescribed these a while ago when I was suffering panic attacks I didn't have to take it everyday only when I felt I needed it which is why I guess it's so effective for me. I don't think I'd be allowed yo take it eother like you did knowing my history! I'm glad you've been taken off them now and that you have some great support xx

    ReplyDelete
    Replies
    1. Pleased to hear they have worked for you Hannah. They were just a nightmare for me. I've only been off them for 24 hours and already I feel a whole lot better. Not so tired and my lows are not so low.

      Delete
  2. Hi Lisa

    I guess i wanted to take the opportunity, given your current situation , to break silence briefly and say Hi .
    Since our last contact in March I have been an occasional visitor to your blog and was sad to see how you are feeling in your last few posts . I was surprised by the one about your mum, I must admit, although draw some
    parallels to my situation with my family . Confronting my issues did lead to an initial full blown psychosis
    where everyone , including yourself was the enemy ,people were trying to ruin my life , I was being spied on , thought i was being followed everywhere , phone taps , computer bugs the lot . However after 6 weeks of meds things were back to normal and began to realise i felt ultimately unburdened , free from the issue that had caused me so much unhappiness and difficulty, able to reach my full potential . I am enjoying work
    have better relationships with Friends and most family and making new relationships . I hope your unburdening
    has a similar effect for you in the long run

    Im guessing you feel your life is in turmoil at the moment . As others have written you
    are awesome and although the darkness can feel pretty lonely ,you are not alone and even
    unexpected people are thinking of you and wishing you well and resumption of happiness
    soon. Take it easy think about you for a while maybe

    Take Care

    Julian x


    ReplyDelete
    Replies
    1. Hey, thanks for popping by. It means a lot. I'm pleased things are better for you now. I'm not sure I'd use the term turmoil, but very, very lonely. Life without the beta blockers is a little easier.

      Delete
  3. oh sounds scary, I am glad everything got sorted and you have good friends who look out for you. I agree our blogs are very therapeutic, I know mine has helped me a lot to deal with anxiety, having our little outlet and being creative can really help. Take care of yourself and keep writing! Oh my gosh I have fallen in love with your dog, I have been over on your insta and loving all the pics of Max. Our dogs are good therapy too aren't they xx #ablogginggoodtime

    ReplyDelete
    Replies
    1. Hi Mackenzie. I'm not sure how I would cope without the blog and I know that for a while it's not going to be the usual light hearted place it normally is, but I will get there, I'm sure x

      Delete
  4. Sounds like you've had such a tough time! Your regular GP sounds great though, and I'm sure so many people going through a similar experience in life are reaasured when they read your blog! #TriumphantTales

    ReplyDelete
    Replies
    1. Thank you Siobhan. It's not been fun, but I am so pleased to be off those pills, they just made everything a million times worse x

      Delete
  5. Really insightful, thank you for being open and sharing X #triumphanttales

    ReplyDelete
    Replies
    1. It was an interesting experience, that's for sure. They work for a lot of people though, but there's never a single solution for everyone x

      Delete
  6. The side effects you suffered sound awful. You have some lovely people around you, I am glad they are looking after you.
    #TriumphantTales

    ReplyDelete
    Replies
    1. Thanks Ali, they were really nasty, but at least we gave them a go.

      Delete
  7. Oh no sorry to hear they made you so unwell! I recently had medication that did eff all to help and became more of a hinderance. I was given different tablets and voila, im ok now!
    Keep an eye on your heart rate and if it spikes perhaps see if there is something else they could prescribe to help you? Hope you're back to your usual self soon lovely!
    Thank you for sharing this with us at #TriumphantTales. I hope to see you back next week!

    ReplyDelete